MAUDE Adverse Event Report: CARDINAL HEALTH FETAL SPIRAL ELECTRODE SINGLEHELIX; ELECTRODE, CIRCULAR (SPIRAL), SCALP AND APPLICATOR

CARDINAL HEALTH FETAL SPIRAL ELECTRODE SINGLEHELIX; ELECTRODE, CIRCULAR (SPIRAL), SCALP AND APPLICATOR
Model Number 31479549
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion, the results will be forwarded.
 
Event or Problem Description
The customer reported that a patient was admitted for elective induction due to coccyx pain.Once the epidural was placed, the provider had difficulty placing the fetal scalp electrode (fse) due to concerns for the fetal position.An ultrasound was used revealing vertex presentation.It was then recognized that the baby was high and in a breech position and meconium was noted.The customer had monitors removed to go to or for a stat c-section due to baby's presentation.The fse was not tracing and was cut before the c-section and part of the fse was not removed due to the rush to the or.Due to the fact that the c-section was completed in a very quick manner, there were no counts done prior to the procedure.A post procedure xray was obtained and the findings per the radiologist were "curvilinear foreign body with a length/bpd appearance in the midline lower pelvis and to the right of midline in lower pelvis".The radiologist was not aware of what they were supposed to be looking for and the image was not available for the ob providers to view prior to the xray tech leaving the or.The radiologist called the or with results of a not obvious sponge or instruments in the abdomen.He noted a spiral like device running across the patient which was identified as the bovie.24 hours later, a resident md was notified by the nurse that the patient found fse string hanging from her vagina.On exam, a red and green cord was visualized hanging 2-3 cm outside of vagina.The free end of the fse cord was manually unraveled and freed from the posterior vaginal wall and the patient was given oxycodone for pain control.Additional information received from the initial reporter on 19apr2023 stated that the fse was not tracing because the fse was never actually placed on the baby.The customer stated there were no malfunctions with the device since the placement was not successful and the doctor aborted the placement when they became worried about the fetal position.The labor team was prioritizing the quick change in fetal position, obtaining an external ultrasound and then moved to the or for a stat c-section.This was when they suspect the bedside labor nurse cut the fse cord.After a stat c-section, the facility¿s organizational protocol is to then have a post-procedure x-ray to confirm that there are no retained objects since an initial surgical count are not done.When the fse cord was freed the following day, it was done unassisted in the patient's room by an obgyn.A speculum exam was performed and the fse was not able to be visualized.The provider was able to palpate with a manual exam and had a successful removal.The fse cord measured approximately 15cm.The additional dose of pain medication was for the removal.This was in addition to scheduled pain medication from the c-section.No other intervention was required for the patient.
 
Additional Manufacturer Narrative
There was no lot code submitted with this complaint, therefore a review of the device history record or any associated nc's/deviations could not be performed.However, device history records are reviewed for acceptability prior to finished product release.There were no samples submitted with this complaint; however, if a sample is later received, the complaint will be reopened.Because no sample was returned with this complaint, no physical product examination was possible to test the properties of the electrode; therefore, the reported condition could not be confirmed.Without a sample that displays the reported condition or a sample in which the reported condition can be duplicated, the root cause cannot be positively attributed to a product design or manufacturing problem.It is worth noting that although the complaint statement refers to a trace issue, there was no actual malfunction reported.As stated in the complaint description, the baby was identified as being in a breech position which would have made it impossible to attach the lead wire properly and was later confirmed that the fse was never actually placed onto the fetus, in which case this issue is not a manufacturing related failure as the product was never utilized.Instructions refer to not using the fse when it is not possible to identify the fetal presenting part.In addition, cutting the wires is not a recommended practice and could have led to the wires being left in the mother as they were no longer visible to the doctor and or nurses.The device should be applied and used only by trained medical professionals.Instructions for use, precautions and warnings, are supplied with each device.As this complaint is unconfirmed and no complaint trend exists and a specific root cause for the occurrence cannot be identified, no corrective action is required at this time.This complaint will be recorded for tracking and trending purposes.

Brand Name
FETAL SPIRAL ELECTRODE SINGLEHELIX
Common Device Name
ELECTRODE, CIRCULAR (SPIRAL), SCALP AND APPLICATOR
Manufacturer (Section D)
CARDINAL HEALTH
777 west street
mansfield MA 02048
Manufacturer (Section G)
CARDINAL HEALTH
215 hebert st
gananoque K7G 2 Y7
CA   K7G 2Y7
Manufacturer Contact
jill saraiva
777 west street
mansfield, MA 02048
5086183640
MDR Report Key16788167
Report Number9681860-2023-00531
Device Sequence Number17562536
Product Code HGP
UDI-Device Identifier10192253040500
UDI-Public10192253040500
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number31479549
Device Catalogue Number31479549
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2023
Supplement Date Received by Manufacturer04/10/2023
Initial Report FDA Received Date04/21/2023
Supplement Report FDA Received Date05/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight102 KG
Patient RaceWhite